Dr. Aggarwal is senior resident in the Department of Psychiatry at Indira Gandhi Medical College in Shimla, Himachal Pradesh, India. Dr. Garg is ex-resident and Dr. Jiloha is director, professor and head of the Department of Psychiatry at Maulana Azad Medical College and GB Pant Hospital in New Delhi, India.
Disclosure: The authors report no affiliation with or financial interest in any organization that may pose a conflict of interest.
Off-label disclosure: This article includes discussion of the following unapproved/experimental medication for schizophrenia: modafinil.
Please direct all correspondence to: Ashish Aggarwal, MD, Senior Resident, Department of Psychiatry, Indira Gandhi Medical College, Shimla-171001, Himachal Pradesh; Tel: 09-21-883-2616; E-mail: firstname.lastname@example.org.
• Modafinil is a stimulant drug that has been approved for the treatment of narcolepsy.
• Recent studies have reported modafinil to be useful for negative symptoms, cognitive symptoms, and antipsychotic-induced sedation in patients with schizophrenia.
• Modafinil, through its action on g-aminobutyric acid, dopamine, and other neurotransmitters, may be associated with a risk of developing psychosis or exacerbating psychosis.
• One must be cautious while using modafinil in patients with schizophrenia, as it may lead rarely to exacerbation of psychosis.
Modafinil is a stimulant drug used for the treatment of narcolepsy. Recently, it has been used for the management of negative and cognitive symptoms of schizophrenia. In the following case report, a patient with schizophrenia developed exacerbation of psychosis after addition of modafinil. Cautious use of this drug in cases with schizophrenia is emphasized.
Modafinil is a stimulant drug approved by the United States Food and Drug Administration for the treatment of excessive daytime sleepiness associated with narcolepsy and shift work sleep disorder.1 Modafinil increases the release of monoamines like other stimulants as well as activates orexin- (hypocretin-) containing neurons, which are located exclusively in the lateral hypothalamus and send axons to numerous brain regions, including major nuclei implicated in sleep regulation.2 This has led some researchers to consider modafinil a “wakefulness-promoting agent” rather than a classic amphetamine-like stimulant.
In recent years, evidence suggests that modafinil may also be useful for certain symptom domains of schizophrenia, especially for the negative and cognitive symptoms. A recent article3 suggested that it may have efficacy in the treatment of antipsychotic-induced sedation and cognitive domains. The authors wish to report a case of schizophrenia that had psychotic relapse after addition of modafinil.
A 29-year-old unmarried Muslim male presented with history suggestive of schizophrenia for the last 4.5 years according to the International Classification of Diseases, Tenth Edition.4 His illness had a gradual onset, with complaints of withdrawn behaviour and decreased interaction with others, followed by suspiciousness, muttering and gesticulation to self, violent abusive behaviour, disturbed biologic functions, and socio occupational decline. He was treated with risperidone up to 6 mg/day for a period of ~5 months without much improvement in positive symptoms. Subsequently, he was started on quetiapine increased to 600 mg/day. On quetiapine 600 mg/day, the patient started showing improvement in his symptoms. He continued treatment for the next 9 months. While on treatment, he did not have any positive psychotic symptoms, but he slept more than usual and had negative symptoms in the form of anhedonia, avolition, and inattention. His mental status examination revealed decreased speech output and restricted affect with no depressive cognitions reported. His past and family history were non-contributory. The patient was started on modafinil 100 mg/day increased to 200 mg/day after 3 days, along with quetiapine 600 mg/day. After ~2 weeks of taking modafinil 200 mg, the family members reported that the patient had again started muttering and gesticulating to self, would become violent on occasions, and would be suspicious that others would harm him and were talking of him. He was brought to the authors of this article after ~3 days of these symptoms. The family members reported that the patient’s sleep had decreased after ~1 week of modafinil therapy. Current mental status examination revealed delusion of reference, persecutory delusion, and auditory hallucinations, third-person type. Modafinil was stopped and quetiapine was increased to 700 mg/day. Lorazepam 4 mg was also prescribed on as and when required basis. The patient followed up after 1 week, and during this time there was substantial improvement in his psychotic symptoms. Quetiapine was again reduced to 600 mg/day. His symptoms resolved completely over the next 10 days. During this period, he was given lorazepam on few occasions only. The patient was subsequently started on amisulpride 200 mg/day along with quetiapine 600 mg/day with some improvement in negative symptoms. The patient had started working in a shop after ~3 months of therapy and has been maintaining well for the past 6 months of follow up.
This patient had relapse of psychotic symptoms after addition of modafinil. Seeing this temporal correlation and improvement after stopping modafinil, the patient was diagnosed as having psychotic relapse secondary to addition of modafinil. In this case, use of the Naranjo Adverse drug Reaction Probability Scale indicated a probable relationship between the psychotic relapse and short-term exposure to modafinil therapy.5
There have been case reports of psychosis induced by modafinil. Most of these have been in patients without any comorbid psychotic disorder.6,7 However, one case has been reported wherein modafinil was found to exacerbate psychosis.8 Regarding the pathophysiology for this side effect, it can be speculated that modafinil might act by inhibiting the release of gamma-aminobutyric acid in the forebrain, perhaps through a serotonin-mediated process.9 Another recent study10 found that modafinil evokes dopamine release from striatal neurons.
This case highlights the fact that one should be careful while starting new agents in patients with schizophrenia. Modafinil, though perhaps helpful in some of the symptom domains of schizophrenia, should be used with caution and patients be explained about untoward side effects. PP
1. Erman MK, Rosenberg R, for the U S Modafinil Shift Work Sleep Disorder Study Group. “Modafinil for excessive sleepiness associated with chronic shift work sleep disorder: effects on patient functioning and health-related quality of life”. Prim Care Companion J Clin Psychiatry. 2007;9(3):188-194.
2. Minzenberg MJ, Carter CS: Modafinil: A review of neurochemical actions and effects on cognition. Neuropsychopharmacology. 2008;33(7):1477-1502.
3. Saavedra-Velez C, Yusim A, Anbarasan D, Lindenmayer JP. Modafinil as an adjunctive treatment of sedation, negative symptoms, and cognition in schizophrenia: a critical review. J Clin Psychiatry. 2009;70(1):104-112.
4. International Statistical Classification of Diseases and Health Related Problems. 10th rev. 2nd ed. Geneva, Switzerland: World Health Organization; 2004.
5. Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30(2):239-245.
6. Wu P, Jones S, Ryan CJ, Michail D, Robinson TD. Modafinil-induced psychosis. Intern Med J. 2008;38(8):677-678.
7. Mariani JJ, Hart CL. Psychosis associated with modafinil and shift work. Am J Psychiatry. 2005;162(10):1983.
8. Narendran R, Young CM, Valenti AM, Nickolova MK, Pristach CA. Is psychosis exacerbated by modafinil? Arch Gen Psychiatry. 2002;59(3):292-293.
9. Tanganelli S, Fuxe K, Ferraro L, Janson AM, Bianchi C. Inhibitory effects of the psychoactive drug modafinil on gamma-aminobutyric acid outflow from the cerebral cortex of the awake freely moving guinea pig: possible involvement of 5-hydroxytryptamine mechanisms. Naunyn Schmiedebergs Arch Pharmacol. 1992;345(4):461-465.
10. Dopheide MM, Morgan RE, Rodvelt KR, Schachtman TR, Miller DK. Modafinil evokes striatal [(3)H]dopamine release and alters the subjective properties of stimulants. Eur J Pharmacol. 2007;568(1-3):112-123.